Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 116, NWS Buffalo, NY

December 15, 2018

NWS Buffalo, NY issued this small craft advisory at Dec 15, 2018, 12:32 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2018, 12:32 PM EST (17:32 UTC)
Expired
Dec 16, 2018, 6:33 AM EST
In force
18 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

414 
WHUS71 KBUF 151732
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1232 PM EST Sat Dec 15 2018

LEZ040-160145-
/O.NEW.KBUF.SC.Y.0116.181215T1732Z-181216T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
1232 PM EST Sat Dec 15 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 7 AM EST Sunday.

* WINDS...Northeast 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
5 follow-up statements
211 
WHUS71 KBUF 152104
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
404 PM EST Sat Dec 15 2018

LEZ040-160515-
/O.CON.KBUF.SC.Y.0116.000000T0000Z-181216T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
404 PM EST Sat Dec 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...Northeast 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
700 
WHUS71 KBUF 152334
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
634 PM EST Sat Dec 15 2018

LEZ040-160745-
/O.CON.KBUF.SC.Y.0116.000000T0000Z-181216T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
634 PM EST Sat Dec 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...Northeast 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
791 
WHUS71 KBUF 160334
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1034 PM EST Sat Dec 15 2018

LEZ040-161145-
/O.CON.KBUF.SC.Y.0116.000000T0000Z-181216T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
1034 PM EST Sat Dec 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...Northeast 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
104 
WHUS71 KBUF 160834
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
334 AM EST Sun Dec 16 2018

LEZ040-161200-
/O.CON.KBUF.SC.Y.0116.000000T0000Z-181216T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
334 AM EST Sun Dec 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WINDS...Northeast 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
786 
WHUS71 KBUF 161133
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
633 AM EST Sun Dec 16 2018

LEZ040-161245-
/O.CAN.KBUF.SC.Y.0116.000000T0000Z-181216T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
633 AM EST Sun Dec 16 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 9:19 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 15, 9:19 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
919 AM EST Sat Dec 15 2018

.SYNOPSIS...
Low pressure will move along the East Coast through Sunday, but high
pressure extending from the lower Great Lakes to northern New
England will keep our region mainly dry over the weekend. Otherwise
there will be patchy fog today and possibly some light rain across
the Southern Tier tonight and Sunday. Following the passage of this
system, colder weather will then return early next week and bring
the potential for some lake effect snow southeast of the lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure across Michigan will slide east into southern Ontario
province today, and into northern New England by late tonight. This
will keep our region dry through at least today, and most areas dry
tonight as well. The main forecast challenge is how long fog and low
clouds will remain across the area today. 12Z KBUF sounding showing
a very shallow, steep surface based inversion with a near saturated
surface topped by dry air above the inversion. The low December sun
angle will have a difficult time mixing out this inversion and
shallow moisture layer. The brief period of dense fog that formed
early this morning from Buffalo to Batavia along a weak convergent
boundary has largely improved, with patchy lighter fog across much
of the area. Patchy fog may continue through much of the day from
the Niagara Frontier to the Genesee Valley with weak, moist
northeasterly flow in the low levels.

With the abundant cloud cover today, high temperatures will only be
in the upper 30s across most of the area, except in the lower 40s
across the Western Southern Tier.

For tonight, stacked low pressure will move northward and slightly
closer to our region. The majority of model guidance keeps any
precipitation with this system to our south, but RGEM/GGEM and some
SREF ensemble members bring some light precipitation into the western
Southern Tier tonight. This could be problematic since surface
temperatures will be near or slightly below freezing, resulting in
the potential for freezing rain. Since there is low confidence that
any precipitation will occur, winter headlines will not be issued.
Elsewhere will be dry, with lingering fog and stratus still possible.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Upper level cutoff and associated surface low near the Delmarva
region Sunday morning. Most model guidance suggesting that the
northern edge of the precipitation shield will be across the western
Southern Tier and southern Finger Lakes, perhaps a bit farther
Sunday morning. Surface temperatures may still be at or just below
freezing, keeping the potential for some pockets of freezing rain in
the forecast through Sunday morning.

Precipitation will diminish from west to east Sunday afternoon into
Sunday night as the upper system and associated surface low push
well off the east coast.

Monday, a sharp cold front plows through the region. The cold front
will only produce some minor synoptic snow, but cold air will deepen
quickly behind the front transitioning to northwest flow lake effect
snow showers. Overall lake parameters become increasingly favorable
for a period of accumulating snow, but marginal temperatures near or
slightly above freezing will limit accumulation efficiency, perhaps
1-3" accumulations during the day Monday.

Temperatures initially above freezing early in the day Monday will
drop through the day, with most locations in the 20s by Monday
evening with wind chills in the teens. Any snowfall may initially
melt before the temperature drop off which may cause a freeze-up on
roadways by the Monday evening commute.

Temperatures will continue to fall off Monday night dropping into
the teens and 20s, with wind chills down into the single digits and
teens. Incoming drier air and lowering inversion heights will help
to lessen any lake effect snow showers southeast of the lakes.

Upper level ridging building eastward into the lower Great Lakes
Tuesday. We should see increasing amounts of sunshine through the
day with any lingering snow showers ending. High temperatures only
in the 20s with brisk northwest winds.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The deep upper level trough which briefly digs into New England and
Tuesday night will exit by Wednesday morning, to be replaced by a
ridge surface and aloft building into the eastern third of the
nation. The building ridge and warm advection will bring
temperatures above average again for Wednesday and Thursday, with
highs in the low to mid 40s at lower elevations. Wednesday will be
dry with surface high pressure centered over the Mid Atlantic states
and a ridge extending northward into the eastern Great Lakes and New
England. Model guidance begins to diverge by Thursday. The GFS is
fastest with the next system, spreading rain into our area. The
Canadian GEM and ECMWF are slower, with rain not arriving until
Thursday night. With this in mind, kept POPS low chance for Thursday
before ramping up Thursday night.

Model uncertainty continues Friday. The GFS, GEM, and ECMWF all have
a trough moving through the Great Lakes and New England with
associated precipitation chances. The faster evolving GFS has enough
cold air moving into our region to possibly bring a rain/snow mix or
change to wet snow late Thursday night and Friday, while the slower
ECMWF and GEM would be warm enough for mainly rain. Given the
inherent uncertainty at day 7, went with a rain/snow mix and
temperatures in the upper 30s to lower 40s.

Looking a little further ahead, it does appear likely cold air will
return by next weekend. Model guidance shows typical variance in the
synoptic scale details, but in a broad sense a deep trough will
begin to carve out over central and eastern North America, allowing
colder air to move back into the Great Lakes and New England. GEFS
and CMCE ensembles over the past few days show good support for
troughing and cold air becoming established most of the time for the
week between Christmas and New Years. Thus, it appears the warmup
this weekend and again later next week will be transitory with more
consistent winter weather on the horizon.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Areas of fog will continue through at least midday across the area.
The dense fog from early this morning has largely dissipated, with
areas of MVFR to IFR VSBY continuing through the rest of the morning
in lighter fog. Some low stratus has also developed where fog is
beginning to lift off the surface, and this will continue through at
least midday as well with areas of IFR CIGS.

For this afternoon and evening, it is possible that stratus and
fog will linger in some areas. It is likely that there will be
a modest improvement in visibility with daytime heating, but
with low sun angles it is possible that if stratus does move in
that it may hold in through tonight. This said, there probably
will be some breaks, making the aviation forecast particularly
difficult.

Outlook...
Sunday...Mainly VFR. A chance of rain with mixed precipitation
possible Saturday night/early Sunday across the Southern Tier.
Monday and Tuesday...VFR/MVFR with a chance of snow showers.
Lake effect snow possible southeast of the lakes.
Wednesday...Mainly VFR.

&&

.MARINE...
Northeast winds will freshen on the lakes today and tonight as low
pressure works through the Mid Atlantic states and high pressure
becomes centered over the lower Great Lakes. A period of wind/waves
nearing small craft advisory criteria may develop during this time
period from Dunkirk to Ripley on Lake Erie.

The graident will relax on Sunday, before a cold front moves
across the lower Great Lakes late Sunday night or Monday morning
turning winds west then northwest with gusts potentially
reaching 30 knots. This period will likely require small craft
advisories Monday into Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/Hitchcock
SHORT TERM...TMA
LONG TERM...Hitchcock
AVIATION...Apffel/Hitchcock
MARINE...Apffel
Hazardous weather outlook, Dec 15, 5:27 AM EST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
527 AM EST Sat Dec 15 2018

NYZ001>008-010>014-085-161030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
527 AM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-161030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
527 AM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-161030-
Chautauqua-Cattaraugus-Allegany-
527 AM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There may be some light rain across the region tonight into Sunday
morning. Surface temperatures will be near freezing with a chance
for freezing rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Dec 15, 7:16 AM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
716 AM EST Sat Dec 15 2018

NYZ010-011-151330-
Northern Erie-Genesee-
Including the cities of Buffalo and Batavia
716 AM EST Sat Dec 15 2018

...PATCHY DENSE FOG EARLY THIS MORNING...

A brief period of patchy dense fog is expected early this morning
from Buffalo to Batavia. The fog is forming along a weak cold
front moving south across the area, and should be brief.
Visibility will be reduced to a quarter mile at times. Motorists
should be prepared for low visibility, including the New York
Thruway from Buffalo to Batavia.

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 12:32 PM ESTWinter Weather AdvisoryBUFAllegany, Cattaraugus, Livingston, Wyoming21 hr

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.